LUPUS UK
21,098 members16,722 posts

Flare advice

Hi gang

I’m in the middle of a flare which I think began over a month ago but my rheumatologist prescribed me with steroids so all the pain went away for several weeks. Have finished steroids now and rheumatologist has started me on hydroxychloroquine, which I’ve literally started taking today.

I was stupidly active yesterday as I felt much better and always find it tempting to attempt too much when I feel well. But today the pain is unbearable and it takes me about two minutes to get upstairs. I only got diagnosed late last year so am currently trying to adjust to my new life.

What I really want to know is: during a flare, should I rest as much as possible (I.e will that help me to get over the flare quicker) or should I still attempt to move and get some exercise, however weak I feel, as this might stop my joints from freezing or locking up ? Today for example I really feel like I can’t get out of bed properly - I’m so weak and the pain is everywhere. Even turning over in bed took several minutes last night. Am not asking for pity - just genuinely want the advice of people who have lived with this for longer!

Thanks a lot. Xxx

15 Replies
oldestnewest

Hello. Sorry you are feeling like this - it's rotten. There's no easy answers to your question and everyone has different techniques. I had a mini flare last week too after my daughter's birthday party, and so did the following:

Cancelled all arrangements with people and work.

Upped my Prednisone to 7.5mg

Rested as much as possible but did some simple things to keep my spirits up - read books, very short walks, bit of stretching, TV etc.

Had baths.

It's easing off a bit now, but I'm still taking it easy. Remember you only have a finite number of spoons in a day (that's energy).

It's all a bit trial and error really. Can I do this? Ouch, no apparently not.

Does that help?

3 likes
Reply

Thanks that is so helpful! It seems like common sense really... great advice about stretching, I’ll attempt some easy ones now!! Xx

Reply

I'm also a bit loathe to say it but continuing with the steroids might help too. But watch out because they are hard to get off. xx

1 like
Reply

What’s the deal with steroids? I’m in a bad flair (first in ten years). Never been on them until now but currently on 40mg a day to try and bring symptoms down. I’m on a six week course but assumed (all things being equal) that I would be ‘weaned’ off them after then. Do some have a much reduced dosage and continue to take alongside hydroxychlorine? Hope this isn’t too much ‘off topic’.

Reply

I had to take one pill less every three days until I finished the course... I can see how they can become addictive so easily - they sorted my pain out immediately!

Be warned: I started feeling aches and pains returning as my dosage was lowered so do try to take it easy as you come off them x

1 like
Reply

I'm still on 5-7.5mg after nine months. Nothing else seems to work really (though I'm sure the hydroxy does something) and last time I tried to reduce my kidneys started leaking protein. It does provide much needed relief from pain, but my advice would be if you can cope with the pain without too many painkillers, and your internal organs aren't affected, try and get by without steroids until you get some benefit from the hydroxy.

1 like
Reply

Thanks for advice. Have been on hydroxy for just three weeks so guessing it will take a while for these to kick in too. I still can quite believe I’ve been symptom free for nearly ten years and now this. Seems like an interminable flair!

1 like
Reply

Ive been taking 5mg for 3 years now. Part of The reason I cannot come off them is because I’m allergic to all NSAIDS. But I have to say the hydroxy is what has made the most dramatic difference for me. It really helped the joint pain and muscle weakness tremendously. It took about 8 months for it to kick in, I would also say rest but also exercise when you can it helps your body keep moving and helps a little with fatigue. I hope this helps and wish you good luck. Xo Nan

1 like
Reply

Thanks Nan,

Good to know the hydroxychloroquine has had such a positive impact, even if it took so long to kick in!

I can’t wait for this flare to be over but it’s a little better today so hopefully will improve gradually.

I love this forum! It’s so good to meet people in similar situations with more experience.

Betsy xxx

Reply

It is great isn’t it. I hope you feel better very soon!

Reply

I started h.chloroquine 2 days before Xmas... I’m on my second steroid injection. I haven’t got massive organ involvement but my fingers and toes were swollen and dry eyes. My AnA is only ever 1:160

I get exhausted. For me, rest. Sleep. I have no choice! My body shuts down. I listen to it.

Baths and gentle movement to keep pain at bay. Lots of fluids. Soup and meal replacement shakes if imtoo tired to eat. I have a cleaner too so I don’t have to think about that.

Kx

1 like
Reply

Thanks so much for your input - isn’t it extraordinary how many forms this disease can take?

Another bad night and my shoulders are the worst. I’ll try some gentle exercises later.

I have kidney disease in the early stage but that’s managed with medication. Also epilepsy and severe deafness and tinnitus. I feel exhausted but have trouble sleeping and crazy dreams when I do! Can’t wait for this flare to be over... hope it’ll be soon! X

Reply

If it’s the hypermobility causing the shoulder pain, try putting a towel inside your pillow rolled up- so it sits in the neck to support your shoulder. I getneck and shoulder pain if I don’t support like this. Google it and I’m sure there will be a video or if you’re struggling just let me know. The only way to manage Eds pain is to strengthen... but if you have lupus too it’s a catch 22! Because you’re always tired. I’m lucky that it’s my job so I use Thera bands and I’ve built my muscles up very slowly and I do it all day long. One day i will write a book with them in!!

1 like
Reply

Aha!!! I am double jointed I’m loads of joints so I’ll try that pillow trick out! Thanks so much - what IS your job??? It sounds intriguing! X

Reply

Clinical pilates teacher x

Reply

You may also like...